Have you been experiencing hair loss or thinning of your locks?
You’re not alone, in fact, 40% of hair loss sufferers are women. Hair loss can be devastating, may affect self-esteem and emotional wellbeing. Some of the most common causes for temporary hair loss are pregnancy, breastfeeding, medications, over-styling, or change in styling products.
Common medications that cause hair loss:
- Acne medications containing retinoids
- Birth control pills
- Diabetic medications
- High blood pressure medications
- Immune suppressants
- NSAIDS (over the counter pain relief)
- Statins (cholesterol lowering drugs)
- Thyroid medications
- Weight loss medications
However, the most common cause of hair loss is stress! Whether it’s physical, emotional, or environmental, stress can cause a type of hair loss called telogen effluvium in which your hair essentially goes dormant for a few months, falls out, then grows back a few months after that. This means it can take 6 to 9 months after the traumatic event before hair noticeably re-grows.
Another type cause of hair loss is alopecia areata where the hair follicles are attacked by the body’s own immune cells causing the hair to fall out in patches. If this is the cause, hair may not grow back in the affected areas. See your doctor to be tested for autoimmune conditions particularly if you are having other symptoms as well as hair loss such as rashes, joint pain, headaches, etc.
Hair loss may also be indicative of underlying conditions such as iron deficiency and hormonal imbalances. If you are concerned about your hair loss and have not been able to determine any causes see your doctor and have the appropriate tests ran. There is a definite link between thyroid disorders and hair loss/hair thinning. Be sure your healthcare provider runs a comprehensive thyroid panel which includes: TSH, Free T4, Free T3 and thyroid antibodies. The American Association of Clinical Endocrinologists states a TSH above 3 is considered hypothyroid. Also, make sure you are on the correct dose if you’re taking thyroid replacement. Also, it is important to note that those on the medications may have hair loss simply because it’s a known potential side effect of the drug.
It is important to have your other hormones checked as well. Women who have too much testosterone or DHEA are at an increased risk for hair loss. Additionally, these women often have acne, hair growth in places they don’t want (upper lip, nipples, belly button), irregular cycles and often metabolic dysfunction. It is important to get to the underlying cause of thinning hair to stop its progression. From that point, there are a number of holistic treatments to encourage regrowth.
Dr. Schulz specializes in women’s health and hormone replacement therapy. As a naturopathic physician, she is trained in the use of botanical and nutritional therapies which can aid in hair, skin, nails and bone growth. To find out more, schedule a consult.